Change of HAART
Dec 7, 2009
I was first diagnosed in May 2005 when I was hospitalized with PCP. I had a viral load off the charts and cd4 of 13. Classic case of walking denial in action. I was put on a regimen of Kaletra and Truvada which I have been on with excellent adherence. VL went to undetectable and cd4 to around 500 and has been there since. No side effects except for the cholesterol and triglycerides through the roof. I was put on Gemfibrozil, which never had much of an impact on the numbers, but caused extreme muscle & joint pain. Diet and exercise has also had little results.
Now I have been told that I am being taken off of Kaletra and put on Atazanavir and will remain on the Truvada. I say told, because that is what it was. No discussion, no options, no this is why and this is what you can expect. My case is managed through the VA Healthcare system, where I have been relegated to the care of a PA, with a consulting doctor that I have never seen in the 2 years at his facility.
What are the issues that I should be concerned with when it comes to changing HAART meds, if any?
Is the Atazanavir / Truvada a solution to the problem or is there a better course of action?
At the last VA facility that I was under care at, I was treated by an Infectious Disease Specialist, a Pharmacist who specialized in HIV meds, and there was always a herd of Fellows around poking and prodding. Is primary care of HIV+/AIDS patients by a PA proper protocol?
Thanks for your input.
Response from Dr. Young
Hello and thanks for your post.
Elevations in triglycerides and cholesterol are common side effects of boosted protease inhibitor-based treatments, especially lopinavir/ritonavir (Kaletra). Switching to other PIs, namely atazanavir (Reyataz), has been shown to modestly reduce lipids and as such would be a reasonable thing to consider, particularly if you haven't had any issues with PI resistance.
One thing to note (and I hope that this is an omission by your post rather than your doctor) is that when atazanavir is given with tenofovir/FTC (Truvada), it should always be dosed with 100 mg of ritonavir (Norvir). Without ritonavir, tenofovir reduces the atazanavir to potentially ineffective levels.
In-class switches of medications are usually safe and don't cause problems with viral control. However, sometimes in-class switches for cholesterol and trigs don't result in the fully desired goals.
If this were the case, we'd consider a switch to an alternative class- to this end, the use of the integrase inhibitor raltegravir (Isentress) has been shown to further normalize values. The latter should be done with an eye towards your past drug resistance patterns; if there isn't any significant resistance, a switch to Truvada+Raltegravir should also improve lipids, using a well tested and now DHHS-recommended first-line treatment combination.
I hope that this helps. Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Neuropathy An Early Sign Of HIV?
- Diarrhea After Blowjob Worried I Have HIV
- Flu Symptoms After Sex With Hooker Condom Broke Worried I Have HIV
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Can Genital Warts Cause Burning And Irritation?
- Can You Get Genital Warts In Your Mouth?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.